Delayed emesis following anticancer chemotherapy.
As the control of acute chemotherapy-induced emesis has improved, delayed emesis (occurring 24 h or more after treatment) has become the most bothersome vomiting problem. Delayed vomiting occurs after treatment with many anticancer drugs, but has been most often studied following cisplatin or combinations of cyclophosphamide and anthracyclines. The mechanism of this phenomenon is unknown. Empirical trials of antiemetic agents effective in controlling acute emesis identified the combination of metoclopramide and dexamethasone as useful in lessening delayed emesis after displatin in a randomized, placebo-controlled study. The specific serotonin receptor (5-HT3) antagonist ondansetron yielded results equivalent to the prior placebo results in a phase II trial using identical methodology in similar patients given cisplatin. Following anthracycline and cyclophosphamide combination chemotherapy, the delayed vomiting prevention observed with dexamethasone alone exceeds that of ondansetron. These observations suggest that delayed emesis is primarily mediated by neurotransmitters other than serotonin. Since delayed emesis occurs more frequently in patients who experience nausea and vomiting on the day they receive chemotherapy, tested combination antiemetic regimens, employing a 5-HT3 antagonist (either granisetron, metoclopramide, ondansetron or tropisetron), dexamethasone, and a benzodiazepine (lorazepam and alprazolam) should be routinely employed. This approach provides the best protection for acute and delayed emesis. Further research, looking beyond the specific 5-HT3 antagonists, provides the best strategy to improve the control of delayed symptoms.